?

Log in

 
 
27 August 2012 @ 12:19 pm
 
I posted a couple days ago about having a bad flair up and not being able to slow down. I ended calling in sick because it hurt to walk, and I ended up going to the hospital, and they put me on meds. I've never been on meds before for my lupus. Since I've been on them, I've felt completely nauseated and it's suppressed my appetite. Is this normal? I have to take one of my meds with food, but the thought of any food makes me feel like I'm going to throw up. I have to force myself to eat. Anyone else experience this? Any advice?
 
 
 
you can call me al.: rosario bayyummykit on August 27th, 2012 07:31 pm (UTC)
it would help to know what they put you on.

prednisone is often taken with food because it can irritate the stomach. plaquenil is also taken with food because it can irritate the stomach and cause cramping, but it generally goes away after the first few weeks of taking it. immunosuppressant meds vary, so if you're talking about one of them...then it depends.

i feel very nauseated and lose my appetite when i flare. there are also meds that can make people feel nauseous or cause loss of appetite. i have a hard time eating much of anything, so i just allow myself to eat whatever sounds good if i need to have food in my stomach. i also resort to carnation instant breakfast + milk if i really feel like i'm not getting much in my stomach...just for added supplementation.

you should call your doctor and ask for an anti-emetic med if your nausea is really bad. it might help. they can try phenergan or zofran...i prefer zofran, but it is more expensive so some docs try phenergan first.
Subtle demise the legitimate cry: Shilo dressoneonthefence on August 27th, 2012 09:33 pm (UTC)
Without knowing what you're on, I can't accurately answer, but yes, a lot of meds for Lupus and/or flare-ups can definitely cause nausea and the suppression of appetite. I take Plaquenil, Meloxicam, Azathioprine, Methotrexate, and Prednisone daily for Lupus and RA (and am working on Benlysta infusions for Lupus as well), and I am nauseated 24/7. I'm used to it, but when just starting out, it's pretty terrible.

Make sure you do eat - if you take things on an empty stomach, it will just make it worse. Before even getting out of bed, nibble on a cracker or two and drink something soothing. Keep it by your bedside. Then, take your meds and rest a short while longer. It sucks to time your life around that, but it will quell the nausea a bit. But the worst thing to do is NOT have anything in your stomach. Also, if you can tolerate it, ginger is very good for nausea, so you could buy some ginger slices and eat a few throughout the day.

Good luck with everything.
accio brain!: dog on beachxxdevixx on August 27th, 2012 11:39 pm (UTC)
I'm on Plaquenil and it causes GI upset and also suppresses my appetite (although the constant GI upset is enough to make me not want to eat anyway). I do get motion sickness very easily now and I've never had that problem before.
a green thought in a green shade: javabeanjavabean on August 28th, 2012 12:45 am (UTC)
Zofran is a pretty good anti-nausea drug. What are the meds that you are in? Some of them can really cause your stomach to get messed up when you first take them.

I hope you feel much better soon.
Linda.: lovesergeanthowarth on August 28th, 2012 02:51 am (UTC)
've found that when it's been a long time since I've eaten, I feel nauseated and don't want to eat. The solution is to never wait too long to eat; if I anticipate that it'll be more than 5 hours between 2 meals I'll have a snack in between, and I make sure to always eat something before going to sleep, whether it's at night or a nap. As it is, I always have trouble eating things in the morning, which I've managed to directly link to this.

I've also struggled with my weight in the past, not like most people do where they weigh too much, but from weighing too little, which I think is due at least in part to my lupus meds and feeling nauseous/not hungry. I am 5'3" and at one point weighed only 90 pounds. At this point I've managed to raise my weight to 108 pounds, but it's a constant struggle; one day of feeling bad and not eating enough can ruin a whole week's worth of work. I've managed to slowly gain weight by counting the calories in everything I eat and then not letting myself go to bed until I've eaten at least 2000 calories, and more if I can. Some days I literally have to force myself to eat. I try to make things easier on myself by avoiding the low fat/low calorie versions of foods like the plague and buying a lot of drinks that have calories (you'd be surprised how many don't!).

With pills, I generally like to take them in the middle of a meal. I'll eat about half of it, then take the pills, then eat more food. This stops the pills from going into an empty stomach and also stops them from leaving a nasty aftertaste in your mouth.
the attention just encourages her: Pink cardiganxhollydayx on August 29th, 2012 12:12 am (UTC)
I may just be echoing previous comments, but it really depends on what drug you're taking. Some of my meds really mess w/ my appetite and make me sick to my stomach. I have a prescription for both Zofran (the ones I have dissolve in your mouth) and Phenergan. Phenergan works better for me, but makes me incredibly drowsy so I can't take it if I have to work or drive. ALso, my dr said if you take it a lot, it can not work as well. Zofran is pricier, but it depends on your insurance. when i first started Plaquenil, it made me really sick to my stomach. NOw I just make sure to take it with a meal, and I learned the hard way that it needs to be a MEAL not just a quick nibble on a single graham cracker. I find that having snacks made up ahead of time or easy to grab is helpful and I need to sometimes be reminded to eat.
beedazzlem3beedazzlem3 on May 25th, 2015 07:13 am (UTC)
I have to take 8-10 pills every morning. So eating is a must. Even if I hate eating in the mornings. I usually make a smoothie or eat it with jello. It's usually filling and enough for me that I don't become nauseated with all of the medicine.

When I first started taking meds, I did notice a loss in appetite. I don't get hungry anymore but I do eat 3 times a day to make sure I have something in my system.

I used to get really queasy with all of my medication so I talked to my doctor and he prescribed me a nausea pill. I don't know what it's called at the top of my head but I take half a pill each morning and since then I've felt fine.

Feel free to message me if you end up wanting to know what the medication is called that fights the nausea. I'll go check my medicine bag and tell you what it is.

Hope you feel better!